Vacation is over.
(Literally, and metaphorically)
As I shared in a previous article, a bone scan last month showed a few “hot spots,” indicating my cancer has metastasized. The doctor recommended I go back on the treatment protocol designed to stop my body’s production of testosterone. In this kind of cancer, the male hormone is food or fuel, accelerating growth. The hope is that lowering my body’s testosterone level will “starves” the cancer.
I was on a similar treatment for nearly three years that involved bi-monthly injections.
The treatments successfully “managed” the growth and spread of my cancer.
This time, it’s an oral medication.
Just two pills, every morning.
Obviously, that's more appealing than injections, done with GIANT needles that honestly looked like those in a cartoon.
I wish this change in dispensing the drug was enough for me to rejoice, but methodology is not the point.
While I’ll no longer have an actual excuse to be a “pain in the ass,” I’m struggling with so many emotions right now.
(Oh, the puns in those two sentences!)
When I began the injections, I had no idea how much my life would change.
The effects of the treatment would be worse than anticipated.
It wasn’t just a reaction to the drug itself. (I’d usually get queasy after the injections.) As my testosterone levels dropped, there were physical reactions which proved to be devastating and debilitating.
- Bone and joint pain.
- Extreme fatigue.
- Significant weight gain (nearly 80 pounds)
- Muscle weakness/Numbness/Neuropathy
- Cognitive issues (e.g., memory loss, lack of concentration)
For more than a year, I continued to work full time.
Some days, it was all I could do to make it to my desk.
Often, I'd get sick at work. Even in meetings. Several times, I didn't make it to the restroom.
Many days, I had to leave early.
Twice, I actually got confused driving home, with no idea where I was, or how to get home.
Eventually, the pain, lack of mobility, and my inability to concentrate forced me to leave my job. My career.
I was placed on medical disability.
My world shrunk.
I went from working in a large company of more than 300 people to days alone in our small home.
I wasn’t permitted to drive, outside of a small radius around our house.
If we went to church, to a movie, or to the theater, it would tax me to the point I’d spend the rest of the day exhausted, and recovering.
Essentially, I was a shut-in.
When we made the decision about 18 months ago to stop the injections, and allow my body time to heal, my life changed…again.
Within a few months, I felt so much better. All the damage done to my body didn’t magically disappear, but the difference was significant.
To use the cliché, it was like getting a new lease on life.
Next week, the treatments begin again.
I intentionally waited until after our NYC vacation, not because I anticipated immediate side effects, but because I wanted to NOT think about having cancer. At least, for a few days. And it almost worked. One day, we were sitting in Washington Square Park, on a beautiful morning, and it hit me suddenly: this would probably be my last trip to one of my favorite cities. (The previous treatments had left me with limited mobility, so navigating NYC was a major challenge. I have no illusions that additional treatments won’t have additional impact.)
The doctor hopes this new protocol won’t have the severe side-effects I experienced on the injections, but I’m a realist. (And a researcher! I’ve read the materials.)
“Hot spots” might be great when searching for a dance club, but on a bone scan...it’s serious!
As I write this, I’m staring at the pill bottle, blurred through watery eyes.
I’m also anxious.
And I’m frightened. Not of some ominous, ultimate outcome <cue the funeral dirge>, but of the ordeal I anticipate, based on prior experience.
There's a trepidation about enduring it all...again.
I think of my husband, who is so supportive and caring. I hate that he has to do this again. This impacts him in many ways as well.
Mostly, I dread going back to that narrow, restrictive, limited life.
It’s only two pills.
But I know: my world is about to change…again.
“Once more unto the breach, dear friends, once more…”
~ William Shakespeare, Henry V
Author Note: I don’t share these thoughts to be maudlin or paint a “woe-is-me” picture of my life. I certainly don't feel that way, and acknowledge I have so much for which to be thankful. Writing helps me process. It's therapeutic.
Plus, I know there are others confronted with medical challenges; I share to let them know: you are not alone! (I’m always humbled to receive messages from folks who’ve read my ramblings and gained some insight or encouragement for their own journey, or that of someone they know.)